Though much of the focus has been on the opioid epidemic, methamphetamine use is still a major problem in Colorado. In El Paso County, deaths from meth use almost doubled from 2016 to 2017. The Pueblo Chieftain states the use of meth also helped push Colorado drug fatalities to over 1,000 in 2017. This is a record number of drug deaths for the state.
Opioids are still the top reason people die from drug overdoses, but meth is the drug with the fastest growing number of fatalities in the state.
Changes in law decreased meth labs, but not supply
Several years ago, legislators passed laws that limited access to over-the-counter drugs that could be used to make meth. The lawmakers hoped this would prevent dealers from setting up meth labs in Colorado homes, which would decrease access and prevent home explosions from these labs.
These measures worked to a certain degree. There were just two meth labs busted in Colorado last year, down from the 401 labs seized in 2002. However, this has not decreased the supply. Now Mexican drug cartels are supplying much of the meth to the region. This new meth has increased purity and a lower price, which proves an attractive and dangerous combination.
For law enforcement officers that are already struggling with the opioid epidemic, there has been little time to contend with the growing methamphetamine market.
Those charged with possession face serious penalties, particularly repeat offenders
That is not to say that anyone caught in possession of meth does not face serious consequences in Colorado, particularly if that person is deemed a habitual offender. A habitual offender is someone who faces a felony charge and has two prior felony convictions in the last 10 years. If convicted, these individuals may receive sentences that are three times as long as normal prison sentences.
A person overdosing on meth needs quick medical treatment
For those struggling with addiction, meth is a particularly dangerous drug. It is a stimulant that can raise a person's heart rate, body temperature or blood pressure to unsafe levels. This can cause a heart attack, stroke or a hemorrhage.
The symptoms of a meth overdose include:
- Difficulty breathing
- Pain in the chest
- Rapid or irregular heartbeat
- Increased blood pressure
- High body temperature
- Becoming incredibly agitated
If someone you know experiences any of these symptoms after taking meth, it is important to seek immediate medical treatment. The quicker the person receives treatment, the more likely he or she will make a full recovery.